ADVERTISEMENT

Q. After quitting alcohol, I face stomach bloating and discomfort. Why?

Answered by
Dr. Ajeet Kumar Lohana
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Aug 09, 2020 and last reviewed on: Jun 02, 2022

Hello doctor,

I am a female in my mid-forties. I am 32 days sober now. I drank about half a bottle of wine at night for the past year. Before that, I had a couple of drinks a night about two nights a week. I also had a very too much sugar and carbohydrates in my diet. I cut out almost all sugar and limited carbohydrates in the second week of sobriety. I noticed some bloating in week two of sobriety. About ten days ago, this got severe. I look like I am six months pregnant. I have also had symptoms of IBS and heartburn, but they are getting better daily. I have no blood in my stool, and my skin looks great. Bloating is the horrible thing that I am facing. I am drinking a large amount of water but urinating only a little. Is this my body resetting itself? I know alcohol is very damaging to the digestive system. I cannot tell if this bloating is due to gas or water? I am worried because I want it to get resolved as it is giving me anxiety. Please help.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

I read your query and understand your concern.

Well, congratulations on being able to cut down your alcohol intake. That is wonderful to hear. But are you completely abstinent from it, or have you moderated the amount?

You are right; there is possibly a resetting within the body. However, the body does adapt things, particularly within the liver and gastrointestinal tract, after abstinence from alcohol and after setting withdrawal symptoms.

Alcohol mainly causes slowing down of the bowel and can cause various mineral and vitamin deficiencies, which could manifest even when alcohol is stopped. Therefore, I suggest some multivitamins that you must take for a month.

For bloating, I am sure, since you have been cutting carbohydrates and sugar in your diet, the part of gas production in the gut is secondary to the food we take in. Carbohydrate is one such food content that can ferment within the human gut and produce excessive gases.

There is a long list of foods with high FODMAPs (fermentable oligosaccharides, disaccharides, monosaccharides, and polyols) content. And they should be avoided as well.

I suggest you take

1. Tablet Metoclopramide 10 mg thrice daily half an hour before meals for a two-week duration.

2. Tablet Revital (Copper, Iodine, Ginseng, vitamin A, B1, B2, B3, B6, B12, C, D & E, Folic Acid, Calcium, Phosphorous, Zinc, Iron, Magnesium, Potassium, Manganese) once daily.

With the food precaution mentioned above and with this medication, you will have your problem solved.

Update me in two weeks. If symptoms persist, I may consider suggesting you some investigations and some add-on treatment.

Thank you.


Treatment plan:

Low FODMAPs diet.

Regarding follow up:

Follow up as specified.

Thank you, doctor,

I am done with alcohol. I never had a problem in my life and was a very light social drinker. My father passed a year and a half ago, and my alcohol intake increased. And then, the pandemic unsettled me, and I started drinking wine every night. Before this, I drank Bourbon. I feel I probably have this gut issue because of the yeast in the wine. I grew tired of my behavior and feel strong enough now to deal with my grief and fear issues. I have a psychotherapist, and that has been very helpful. So far, I have had no problems with quitting except for this gut issue. No cravings and no interest. Happy to feel clearer now. I have secured a similar vitamin to Revital, and I am taking it. I am excited about the FODMAP diet and started following it yesterday. Metoclopramide is a prescription-only drug, so I am not sure how I will obtain that. Do you feel it is necessary to recover? Lastly, I know everybody is different, but can you estimate how long before I start feeling and seeing some relief from the bloating? It is just so uncomfortable and is majorly interfering with my sleep.

#

Hello,

Welcome back to icliniq.com.

I understand your concern.

Alcohol is a fermentation of the carbohydrates like fructose and sugar polyols such as sorbitol, etc. The part of this fermentation is carried out by yeast, but in purified form, no traces of active yeast are present. So it is unlikely to be the reason for your bloating. However, as I said in my previous response, the alcohol does cause slowing of the bowel and stomach. It can also alter the microbiota (the microorganism present in the human gut harmlessly). These microbiotas are the reason for the excessive production of gases. Slow bowel and extreme gas-producing bacteria are both autonomously perpetuated by one another. The long-term symptom control would be with alcohol abstinence which you have been successful in doing already.

The second thing to control for the long term is food precaution and some antibacterial medications like Rifaximin, followed by a course of probiotic medicines.

The Metoclopramide is basically to control your bloating for a short term, to span the time until the avoidance of FODMAPs starts working. So to answer your concern, if it is essential, the answer is no.

After two weeks, I asked you to follow up to assess your symptoms and whether FODMAP avoidance corrects the problem. If it does not, I would consider giving tablet Rifaximin 200 mg thrice daily for three weeks. However, I am afraid that it is also prescription medication.

I suggest you-

1. Start avoiding high FODMAPs diets.

2. You can take tablet Metoclopramide or Motilium (Domperidone) 40 mg one tablet thrice daily half an hour before meals, or tablet Ondansetron 8 mg thrice daily half an hour before meals can be used for two weeks only.

I hope that your symptoms should show some improvement by nearly 50 % in these two weeks. If nothing improves, I suggest you tablet Rifaximin 200 mg thrice daily for 21 days.

I hope this helps.

Thank you.

Thank you for your kindness and vast knowledge. I appreciate it all so much. I will check in within 14 days and let you know how things are improving.

#

Hello,

Welcome back to icliniq.com.

It is all my pleasure. Thanks for such kind remarks. I appreciate it too.

Sure we can discuss things after two weeks and take it from there.

Take care and have a great day.

Thank you.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
How to get someone to stop taking alcohol forever?

Hello doctor,My husband takes too much alcohol daily ... I want him to stop alcohol forever ...   Read full

Is my heart racing due to a drug interaction?

.. the detailed history. Your three prescription drugs Ritalin, Zoloft, and Seroquel would not have caused the tachycardia and high blood pressure. There can be two causes of the increased heart rate. One could be due to Minoxidil as you said but...   Read full

Had painkillers for toothache and feeling bloated stomach. What to do?

.. got gastritis due to painkillers. Avoid spicy, fatty and oily food. Have some walk after having food instead of taking rest and take multiple small meals instead of heavy meals. Avoid smoking and alcohol if any. You can get prescribed tablet Pan...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask a Medical Gastroenterologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.